Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 10, 2017, 10:14 PM EDT for 5 counties in Indiana. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2017, 10:14 PM EDT (02:14 UTC)
- Expired
- May 10, 2017, 11:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, IN, Parke County, IN, Sullivan County, IN, Vermillion County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 111 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 10:25 PM EDT | TSTM WND DMG | 2 S Indiana State Unive, IN | CAR WINDOW BUSTED, POSSIBLY BY TREE. TIME RADAR ESTIMATED. |
| May 10, 10:30 PM EDT | TSTM WND DMG | 4 S Indiana State Unive, IN | TREES DOWN. |
| May 10, 10:37 PM EDT | TSTM WND GST 65 | 4 S Terre Haute, IN | ESTIMATED WIND 60-70 MPH. |
| May 10, 10:57 PM EDT | TSTM WND DMG | 1 W Knightsville, IN | POWER OUTAGE. REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 8:07 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
585
WUUS53 KIND 110214
SVRIND
INC021-121-153-165-167-110300-
/O.NEW.KIND.SV.W.0076.170511T0214Z-170511T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1014 PM EDT WED MAY 10 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Vigo County in west central Indiana...
Northern Sullivan County in southwestern Indiana...
Clay County in west central Indiana...
Parke County in west central Indiana...
Vermillion County in west central Indiana...
* Until 1100 PM EDT.
* At 1014 PM EDT, severe thunderstorms were located along a line
extending from 6 miles south of Newport to near Martinsville,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Terre Haute, Brazil, Clinton, Rockville, Newport, West Terre Haute,
Jasonville, Fairview Park, Shelburn, Prairieton, Prairie Creek,
Farmersburg, Seelyville, Montezuma, Knightsville, Clay City,
Hymera, Fairbanks, Rosedale and Harmony.
This includes Interstate 70 between mile markers 1 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3921 8758 3925 8757 3925 8760 3928 8761
3930 8760 3931 8762 3934 8758 3935 8753
3994 8753 3987 8701 3917 8705 3917 8762
TIME...MOT...LOC 0214Z 277DEG 45KT 3979 8745 3931 8782
HAIL...<.75IN
WIND...60MPH
$$
NIELD2 follow-up statements
594
WWUS53 KIND 110234
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1034 PM EDT WED MAY 10 2017
INC021-121-153-165-167-110300-
/O.CON.KIND.SV.W.0076.000000T0000Z-170511T0300Z/
Vigo IN-Sullivan IN-Clay IN-Parke IN-Vermillion IN-
1034 PM EDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR VIGO...NORTHERN SULLIVAN...CLAY...PARKE AND VERMILLION
COUNTIES...
At 1033 PM EDT, severe thunderstorms were located along a line
extending from 6 miles east of Rockville to 10 miles east of West
Union, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. At 1030 PM EDT...trees were
reported down near Terre Haute...along with 60 MPH wind
gusts. Numerous power outages were also reported.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Terre Haute, Brazil, Clinton, Rockville, Newport, West Terre Haute,
Jasonville, Fairview Park, Shelburn, Prairieton, Prairie Creek,
Farmersburg, Seelyville, Montezuma, Knightsville, Clay City, Hymera,
Fairbanks, Rosedale and Harmony.
This includes Interstate 70 between mile markers 1 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3921 8758 3925 8757 3925 8760 3928 8761
3930 8760 3931 8762 3934 8758 3935 8753
3994 8753 3987 8701 3917 8705 3917 8762
TIME...MOT...LOC 0233Z 276DEG 47KT 3974 8710 3927 8748
HAIL...<.75IN
WIND...60MPH
$$
NIELD969
WWUS53 KIND 110257
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1057 PM EDT WED MAY 10 2017
INC021-121-153-165-167-110306-
/O.EXP.KIND.SV.W.0076.000000T0000Z-170511T0300Z/
Vigo IN-Sullivan IN-Clay IN-Parke IN-Vermillion IN-
1057 PM EDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR VIGO...NORTHERN SULLIVAN...
CLAY...PARKE AND VERMILLION COUNTIES WILL EXPIRE AT 1100 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm warning remains in effect for Clay and eastern
Parke county.
A severe thunderstorm watch remains in effect until 100 AM EDT for
southwestern and west central Indiana.
LAT...LON 3921 8758 3925 8757 3925 8760 3928 8761
3930 8760 3931 8762 3934 8758 3935 8753
3994 8753 3987 8701 3917 8705 3917 8762
TIME...MOT...LOC 0256Z 277DEG 45KT 3971 8676 3924 8714
$$
NIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:37 PM EDT, 37 minutes earlier.
Area forecast discussion, May 10, 9:37 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 937 PM EDT Wed May 10 2017 .UPDATE... The NEAR TERM Section has been updated below. && .SYNOPSIS... Issued at 206 PM EDT Wed May 10 2017 For most of the upcoming week, Indiana is going to remain between two weather systems. One will be high pressure centered over the southeast states and the other a complex frontal system over the northern USA. These features are going to take turns controlling what happens in the Hoosier State. Expect a wide variety of weather. && .NEAR TERM /Tonight/... Issued at 934 PM EDT Wed May 10 2017 Line of convection associated with an upper level vorticity center currently over Illinois, is approaching the western border zones. This evening's upper air indicates adequate deep layer shear for severe convection, but lapse rates are not very impressive. This suggests more of a damaging wind threat over hail. Low level helicity is maximized over the northern zones, closest to frontal zone. Short term model guidance suggests this vorticity center will reach the eastern zones around 110600Z. Additional convective development possible later in the night along trailing vorticity tail over the central and southern zones. Heavy rainfall will be a threat most of the night given high precipitable water values. Previous discussion follows. See the HYDROLOGY section below for a discussion of a Flash Flood Watch. Guidance strongly indicates likely to categorical POPs are mostly in order. Precipitable water is extremely high, especially to the north, so heavy rain is a threat. For temperatures, a lot will depend on just when rain falls. Also, a strong thermal boundary may or may mot pass the north. The consensus will handle such problems as well as anything. Possible errors are around 2 degree in the southern counties and 5 degrees in the north. && .SHORT TERM.../Thursday night through Saturday)... Issued at 206 PM EDT Wed May 10 2017 The guidance all maintains a chance of precipitation into Thursday night, with a dry forecast thereafter. There is no reason to change this. Considerable cloudiness is likely into Friday from residual moisture in the boundary layer, and on Saturday from warm advection aloft. Friday night should be mostly clear. Various types of temperature guidance are close. The consensus forecast should be accurate to with 1-3 degrees. && .LONG TERM /Sunday Night through Wednesday/... Issued at 211 PM EDT Wed May 10 2017 Mainly dry weather is expected during the period. ECMWF suggests ridging aloft West of Indiana on Sunday...and slowly moves this feature east through and across the Great Lakes and Indiana through Wednesday. This keeps large and broad high pressure mainly in place across Indiana. By Tuesday night and into Wednesday...the Ridge axis appears to be east of Indiana...allowing a warm SW flow to stream in to the Ohio Valley then. ECMWF hints at a short wave push through the SW flow...but best forcing and moisture remains well north of Central Indiana...closer to the Great Lakes. Thus if there was one day which had best chances for precip it would be Tuesday night and Wednesday...but confidence remains low. && .AVIATION /Discussion for the 110000Z TAFS/... Issued at 642 PM EDT Wed May 10 2017 Widely scattered convection possible in the vicinity of KIND/KLAF through the early evening hours, near a frontal zone. Appears a threat for more organized convection will begin moving over the terminals from the west after about 110200Z, as an upper wave currently moving into western Illinois, interacts with the front and an instability axis. Brief IFR visibility restrictions and gusty shifting winds in and near heavier convection. CB bases around 045. Convective threat should diminish over the terminals by 110800Z- 110900Z as the upper wave pushes off to the east. Otherwise, short term model guidance suggests development of IFR ceilings towards sunrise Thursday in the wake of upper wave. Low confidence in wind forecast this evening at the KLAF/KIND terminals due to proximity of front. Winds should veer around to 220-240 degrees at these terminals late tonight in the wake of upper wave. Surface winds 220-240 degrees at 6-10 kts at KHUF/KBMG for the most part tonight. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday evening for INZ021-029>031- 037>042-046>049-055>057. && SYNOPSIS...JK NEAR TERM...JK/JAS SHORT TERM...JK LONG TERM...JP AVIATION...JAS
Hazardous weather outlook, May 10, 5:44 PM EDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 544 PM EDT Wed May 10 2017 INZ021-029>031-037>042-046>049-055>057-111000- Carroll-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton-Madison- Delaware-Randolph-Hendricks-Marion-Hancock-Henry-Johnson-Shelby-Rush- Including the cities of Lafayette, Frankfort, Kokomo, Anderson, Muncie, Indianapolis, and Shelbyville 544 PM EDT Wed May 10 2017 ...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY EVENING... This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorm activity is expected later this evening and overnight. Present indications are that isolated to scattered severe storms are possible. Heavy rainfall may accompany some of the storms, which may lead to flash flooding. In addition, moderate river flooding will continue along lower parts of the Wabash and White. Hazards: Damaging winds, large hail, heavy rainfall resulting in reduced visibility and possible flash flooding, and isolated tornadoes. River Flooding. Timing: River flooding will continue. Best threat for severe storms and flash flooding after 900 PM EDT. Discussion: Scattered thunderstorms are expected through the early evening hours along a frontal zone. A better threat for organized thunderstorms will begin moving into the area after about 900 PM EDT as an upper air disturbance begins interacting with the frontal zone. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Thunderstorm activity is expected on Thursday and Thursday night. Heavy rainfall may lead to flash flooding. Isolated to scattered severe storms are possible Thursday, south of a Terre Haute to Rushville Line. Minor to Moderate flooding will continue over parts of the lower Wabash and White rivers through the weekend and into early next week. Discussion: A frontal system will slowly move over the area during the day Thursday and into Thursday evening. Thunderstorm activity near the frontal zone may result in flash flooding. Severe storms are also possible over parts of central and southern Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this evening and overnight, as well as Thursday afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ028-035-036-043>045-051>054-060>065-067>072-111000- Warren-Fountain-Montgomery-Vermillion-Parke-Putnam-Vigo-Clay-Owen- Morgan-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Crawfordsville, Terre Haute, Bloomington, Columbus, Vincennes, Bedford, and Seymour 544 PM EDT Wed May 10 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Thunderstorm activity is expected later this evening and overnight. Present indications are that isolated to scattered severe storms are possible. Heavy rainfall may accompany some of the storms, which may lead to flash flooding. In addition, moderate river flooding will continue along lower parts of the Wabash and White. Hazards: Damaging winds, large hail, heavy rainfall resulting in reduced visibility and possible flash flooding, and isolated tornadoes. River Flooding. Timing: River flooding will continue. Best threat for severe storms and flash flooding after 900 PM EDT. Discussion: Scattered thunderstorm are expected through the early evening hours along a frontal zone. A better threat for organized thunderstorms will begin moving into the area after about 900 PM EDT as an upper air disturbance begins interacting with the frontal zone. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Thunderstorm activity is expected on Thursday and Thursday night. Heavy rainfall may lead to flash flooding. Isolated to scattered severe storms are possible Thursday, south of a Terre Haute to Rushville Line. Minor to Moderate flooding will continue over parts of the lower Wabash and White rivers through the weekend and into early next week. Discussion: A frontal system will slowly move over the area during the day Thursday and into Thursday evening. Thunderstorm activity near the frontal zone may result in flash flooding. Severe storms are also possible over parts of central and southern Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this evening and overnight, as well as Thursday afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:30 PM EDT | Areal Flood Warning | IND | Delaware, Madison, Tipton | 6 hr |
| May 10, 10:46 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Hendricks, Monroe, Morgan, Owen and 2 more | 44 min |
| May 10, 11:23 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Hendricks, Jackson, Johnson, Marion and 3 more | 52 min |
| May 11, 12:03 AM EDT | Severe Thunderstorm Warning | IND | Decatur, Jennings, Rush | 25 min |
| May 11, 3:12 AM EDT | Areal Flood Warning | IND | Daviess, Greene, Knox, Lawrence, Martin, Sullivan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.